ICU · Toxicology
Beta-blocker and calcium channel blocker overdose
Also known as Beta-blocker poisoning · Calcium channel blocker poisoning · CCB overdose · High-dose insulin euglycaemia therapy (HIET)
Beta-blocker (BB) and calcium channel blocker (CCB) overdose are life-threatening poisonings with high mortality (4 of 15 patients died in an Australian CCB series; verapamil or diltiazem doses over 300 mg carry a significant risk of death). Both cause: bradycardia, hypotension, AV block, and (CCBs) hyperglycaemia from inhibited insulin secretion. Pathophysiology: BBs block beta-adrenergic receptors (reduced cAMP → reduced inotropy/chronotropy). CCBs block L-type calcium channels (reduced calcium influx → reduced inotropy, vasodilation, impaired pancreatic insulin release). Management: ABCDE plus specific antidotes added to standard ACLS. Key treatments: (1) IV calcium (chloride or gluconate, repeated as required). (2) High-dose insulin euglycaemia therapy (HIET — insulin 1 U/kg bolus plus 0.5 to 1 U/kg/h infusion, titrated up to 10 U/kg/h, with dextrose to maintain euglycaemia). (3) Vasopressors — noradrenaline and/or adrenaline are consensus first-line. (4) Glucagon (moderate inotropic benefit, mainly in BB overdose). (5) Intravenous lipid emulsion for refractory toxicity. (6) VA-ECMO for refractory shock or arrest.
On this page
Study tools
Your progress
Saved on this device.
Target exams
Red flags
- CCB overdose is highly lethal — verapamil or diltiazem doses over 300 mg carry a significant risk of death
- Standard ACLS alone is insufficient — add specific antidotes (calcium, HIET, vasopressors; glucagon for BB)
- HIET is first-line for severe CCB overdose alongside IV calcium and vasopressors (expert consensus) — start early, do not wait for refractory shock
- Bradycardia + hypotension + hyperglycaemia = CCB overdose (hyperglycaemia distinguishes CCB from BB)
SAQ — Severe verapamil overdose
10 minutes · 10 marks
A 28-year-old woman is brought to ED 2 hours after ingesting 9.6 g of modified-release verapamil (60 × 160 mg tablets) in a suicide attempt. She is drowsy (GCS 13), HR 32 with a junctional rhythm, BP 70/40, glucose 12.4 mmol/L, lactate 6 mmol/L, with first-degree AV block and a QRS of 90 ms. Standard ACLS with atropine and an adrenaline infusion at 0.5 µg/kg/min has not improved her haemodynamics.
SAQ — Beta-blocker overdose with bronchospasm and hypoglycaemia
10 minutes · 10 marks
A 45-year-old man on long-acting propranolol 80 mg daily for migraine presents after ingesting an unknown quantity. He is bradycardic at 28/min, BP 78/45, GCS 11, wheezy with SpO₂ 90%, blood glucose 2.2 mmol/L, and has a history of asthma. An initial 1 mg atropine and a 1 L crystalloid bolus have produced no improvement.
Clinical pearls
References19ShowHide
- [1]Lavonas EJ, Akpunonu PD, Arens AM, et al. 2023 American Heart Association Focused Update on the Management of Patients With Cardiac Arrest or Life-Threatening Toxicity Due to Poisoning: An Update to the American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Circulation, 2023.PMID 37721023
- [2]St-Onge M. Cardiovascular Drug Toxicity Crit Care Clin, 2021.PMID 34053706
- [3]Wong A, Hoffman RS, Walsh SJ, Roberts DM, Gosselin S, et al. Extracorporeal treatment for calcium channel blocker poisoning: systematic review and recommendations from the EXTRIP workgroup Clin Toxicol (Phila), 2021.PMID 33555964
- [4]Bouchard J, Shepherd G, Hoffman RS, Gosselin S, Roberts DM, et al. Extracorporeal treatment for poisoning to beta-adrenergic antagonists: systematic review and recommendations from the EXTRIP workgroup Crit Care, 2021.PMID 34112223
- [5]Graudins A, Lee HM, Druda D. Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies Br J Clin Pharmacol, 2016.PMID 26344579
- [6]Engebretsen KM, Kaczmarek KM, Morgan J, Holger JS. High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning Clin Toxicol (Phila), 2011.PMID 21563902
- [7]Holger JS, Stellpflug SJ, Cole JB, Harris CR, Engebretsen KM. High-dose insulin: a consecutive case series in toxin-induced cardiogenic shock Clin Toxicol (Phila), 2011.PMID 21819291
- [8]Lheureux PE, Zahir S, Gris M, Derrey AS, Penaloza A. Bench-to-bedside review: hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers Crit Care, 2006.PMID 16732893
- [9]Rotella JA, Greene SL, Koutsogiannis Z, Graudins A, et al. Treatment for beta-blocker poisoning: a systematic review Clin Toxicol (Phila), 2020.PMID 32310006
- [10]Schult RF, Nacca N, Grannell TL, Jorgensen RM, Acquisto NM. Evaluation of high-dose insulin/euglycemia therapy for suspected β-blocker or calcium channel blocker overdose following guideline implementation Am J Health Syst Pharm, 2022.PMID 34957477
- [11]Krenz JR, Kaakeh Y. An Overview of Hyperinsulinemic-Euglycemic Therapy in Calcium Channel Blocker and β-blocker Overdose Pharmacotherapy, 2018.PMID 30141827
- [12]Gosselin S, Hoegberg LC, Hoffman RS, Graudins A, et al. Evidence-based recommendations on the use of intravenous lipid emulsion therapy in poisoning() Clin Toxicol (Phila), 2016.PMID 27608281
- [13]Cave G, Harvey M. Intravenous lipid emulsion as antidote beyond local anesthetic toxicity: a systematic review Acad Emerg Med, 2009.PMID 19845549
- [14]Fisher R, Minaya SB, Brunette H, Nogar J, Sud P. Interfacility Transfer for VA-ECMO in Beta Blocker and Calcium Channel Blocker Overdoses: A Report of Two Cases Clin Pract Cases Emerg Med, 2025.PMID 39903613
- [15]St-Onge M, Anseeuw K, Cantrell FL, Gilchrist IC, Hantson P, Bailey B, et al. Experts Consensus Recommendations for the Management of Calcium Channel Blocker Poisoning in Adults Crit Care Med, 2017.PMID 27749343
- [16]St-Onge M, Dubé PA, Gosselin S, et al. Treatment for calcium channel blocker poisoning: a systematic review Clin Toxicol (Phila), 2014.PMID 25283255
- [17]Mégarbane B, Karyo S, Baud FJ The role of insulin and glucose (hyperinsulinaemia/euglycaemia) therapy in acute calcium channel antagonist and beta-blocker poisoning Toxicol Rev, 2004.PMID 15898827
- [18]Howarth DM, Dawson AH, Smith AJ, Buckley N, Whyte IM. Calcium channel blocking drug overdose: an Australian series Hum Exp Toxicol, 1994.PMID 7909677
- [19]Jang DH, Spyres MB, Fox L, Manini AF. Toxin-induced cardiovascular failure Emerg Med Clin North Am, 2014.PMID 24275170